Minnesota, 2022

Tornadoes and Hail in Minnesota, June 12, 2022

June 12, 2022 · NWS FGF · 15 events in 5 counties and zones

Scattered severe thunderstorms produced large hail, damaging wind gusts, and tornadoes during the afternoon of June 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Scattered severe thunderstorms produced large hail, damaging wind gusts, and tornadoes during the afternoon of June 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 12, 6:06 AM CST, 55 minutes earlier.

Area forecast discussion, Jun 12, 6:06 AM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
706 AM CDT Sun Jun 12 2022

.UPDATE...
Issued at 646 AM CDT Sun Jun 12 2022

Light rain and thunderstorms continue to slowly move east into NW
MN as warm advection ahead of a weak sfc low. Will see skies
continue to clear from west to east this morning setting the stage
for temps to climb into the 80s and upper 70s today.

&&

.SHORT TERM...(Today through Monday)
Issued at 356 AM CDT Sun Jun 12 2022

Concern and impacts in the short term continue to be related to
convection and severe potential along with its associated
rainfall. Weak SFC low will move along the international border
area today and with it a warm front which will stall or slow
across NW MN. Here will be the area to watch today with prolonged
moisture advection. Weak low level shear will be offset with 50kts
of 0-6km bulk shear values thus if and where convection is able
to organize within the moist axis where instability exists with
the HREF showing a mean of 1500j/kg of MU CAPE in the valley at
6pm then some storms may become severe. Storm mode suggests
supercellular characteristics with the strongest of these storms
capable of all hazards with a brief tornado or two, hail up to
2" and wind gusts to 75 mph. This will be for one or two storms
if conditions come together across the northern valley into NW MN.

The northern valley will see the best chances for rainfall of a
quarter inch or more across a widespread area outside of the
strongest thunderstorms today. The strongest storms will be
capable of 1 to 2 inches of rain in a short time frame with PWATS
around 1.25". 80+ high temps expected for E ND with temps a few
degrees cooler in NW MN where clouds linger today.

Tonight into early Monday morning will see another round of
storms develop in the western Dakotas and spread eastward within
the southwest flow aloft as llj energy spreads instability
northward. CAMs continue to remain in fair agreement with a MCS
moving along the SD/ND border for the overnight period with the
main hazards being severe wind potential and heavy rainfall. 00Z
HREF probability matched mean indicates the potential for a band
of 2 to 3 inches along the MCS track.

Monday will see a lingering chance of showers in the morning with
a period of drier weather during the afternoon with highs in the
upper 70s and low 80s.

.LONG TERM...(Monday night through Saturday)
Issued at 356 AM CDT Sun Jun 12 2022

Overview...

A variety of impacts will be possible throughout the long term
period. The early portions of the week will feature chances for rain
and thunderstorms. These thunderstorms will have the potential to be
strong to severe Monday night into early Tuesday and Tuesday
afternoon/evening. Our pattern then transitions to much quieter, but
much warmer weather as ridging aloft and high pressure build into
the region. Highs look to rapidly jump up to above normal values for
the latter half of the week into next weekend.

Monday night through Tuesday morning...

By Monday evening, southwesterly flow aloft looks to be firmly in
place over the northern Plains. This will be induced by an upper
trough digging in over the Pacific Northwest, then translating
eastward toward the Intermountain West by the beginning of the
extended time frame. As this occurs, a shortwave embedded within the
flow pattern will begin to eject out of the Wyoming Rockies late
Monday. This will be the main wave that will bring the potential for
overnight severe weather to the region late Monday into early
Tuesday. A few thunderstorms may be able to develop within the warm
sector early Monday evening as well, but, without any well defined
region of lift, there will be a struggle for any storms to be able
to break through the cap. For this reason, leaning toward a ~30%
chance for thunderstorm development ahead of the main line. Despite
this, any storms that are able to form will be capable of all
hazards. GEFS ensemble brings near 100% chance of CAPE exceeding
1000 J/kg across the southern half of the CWA and ample shear should
be in place in the vicinity of the ejecting wave. It should be noted
that current model guidance does seem to be a bit overzealous on the
transportation of moisture to the region, which would limit
instability some too. Moving into the latter half of the evening
into the early morning hours on Tuesday, storms will form further
south and west of the FA then travel east-northeastward into the
region as the night progresses. The primary questions at this time
will be whether this complex of storms will be able to maintain
strong to severe status as it moves into eastern North Dakota. The
environment should be ample for this, but if thunderstorms are able
to form prior to this activity, the environment may be effectively
sapped for severe potential. In fact, deterministic guidance at this
time, has most of the activity fizzling out as it reaches eastern
North Dakota. While a plausible scenario there is still around a 50%
chance that the complex is able to sustain itself and be capable of
severe potential overnight. Overall, there is still lots of
uncertainty in this potential severe setup lending to lower
confidence in the exact progression of how this event may unfold.
Regardless, with the potential initial storms, all hazards will be
possible, while wind and hail will be the primary threats with the
overnight complex.

Remainder of Tuesday...

By Tuesday morning, a mess of convection may be ongoing across
eastern North Dakota. This may lead into another setup for severe
weather later in the day Tuesday. Prior to this, however, look for
temperatures rebounding into the 70s to low 80s with surface
moisture still likely present across much of the CWA. This should
lead to another day of destabilization, especially across the
eastern two thirds of the FA, with a cold front likely draped over
the western third. This cold front, in tandem with the upper trough
translating into the northern Plains, should be able to provide
ample lift for thunderstorm activity once again. The main question
will be the location of potential convection. The Red River Valley
eastward seems like a good bet given the location of the stacked
upper low and cold front within ensemble guidance, but this could
easily change based on how the Monday evening/Tuesday morning
convection evolves. With any storms that do develop, all hazards
will once again be possible. Conversely, there is still some
potential that the cold front and advancing trough move out of the
region by the early afternoon hours, stymieing any potential for
thunderstorms to develop. This is a ~30% chance of occurrence
according to latest ensemble guidance.

Wednesday through Saturday...

Following the active early week weather pattern, a strongly
amplified upper level ridge is expected to overtake the Plains by
mid to late week. This will lead to a quieter weather pattern owing
to large scale subsidence aloft. Alongside this though, will be
rapidly warming temperatures. By the late week into early weekend
period, current ensemble guidance is in good agreement that
widespread upper 80s to 90s will be possible for high temperatures.
Luckily, the early week moisture should be pushed out of the region
so heat indices are not expected to be an issue. Regardless, with
well above normal temperatures, be ready to take precautions for
excessive heat.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 646 AM CDT Sun Jun 12 2022

VFR conditions expected today with winds generally light around
10kts with some afternoon gusts near 20kts. The exception is at
BJI this morning with IFR stratus for a couple hours. Overnight
tonight a thunderstorm complex is possible after 06Z most likely
impacting Fargo.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JK
SHORT TERM...JK
LONG TERM...Rick
AVIATION...JK
Hazardous weather outlook, Jun 12, 4:03 AM CST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
503 AM CDT Sun Jun 12 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
503 AM CDT Sun Jun 12 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A couple chances for severe storms today and tonight. The first
will impact the northern half of the area today as thunderstorms
are possible this afternoon one or two of which may become severe.
There are all hazards possible with any storm that develops this
afternoon with a tornado or two, hail up to 2 inches is size, wind
gusts to 75mph and excessive rainfall.

Another round of storms is expected overnight across the southern
valley and into west central MN with winds up to 75mph the main
threat along with excessive rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday night and again Tuesday will see the potential for another
round of storms. Some of these may become severe with all hazards
possible with wind gusts up to 75mph and excessive rainfall the
primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Fargo/Grand Forks radar (KMVX), 87 km away, was scanning. The volume nearest the first event began at 12:59 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 thunderstorm wind, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Polk

When
June 12, 7:01 AM CST
Where
Polk County, 4.37 mi ENE of Roan
Measured
1 in hail
Reported by
Public
Coordinates
48.170, -96.660

Hail, Pennington

When
June 12, 7:43 AM CST
Where
Pennington County, 11.08 mi W of Dakota Jct
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.160, -96.440

Received a report of dime to quarter sized hail covering HWY 1.

Thunderstorm Wind, Marshall

When
June 12, 1:05 PM CST
Where
Marshall County, 10.89 mi WNW of Stephen Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.510, -97.100

Wind driven hail stripped an alfalfa field and dented an aluminum truck trailer parted in a farmyard. Winds estimated to 60 mph and hail estimated to quarter sized. Piles of hail were still evident in the yard the following morning. Time estimated based on radar.

Thunderstorm Wind, Marshall

When
June 12, 1:27 PM CST
Where
Marshall County, 8.94 mi WNW of Stephen Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.500, -97.060

A few trees broken down in shelter belts across southeastern Eagle Point Township. Time ranged between 225 and 229 pm CDT based on radar.

Thunderstorm Wind, Lake of the Woods

When
June 12, 2:08 PM CST
Where
Lake of the Woods County, 1.53 mi WNW of Lude
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
48.980, -94.960

Several large 3 to 6 inch tree branches broken, along with several power outages in the area.

Thunderstorm Wind, Marshall

When
June 12, 2:31 PM CST
Where
Marshall County, 4.74 mi SSE of Strandquist
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.440, -96.400

A few poplar and ash trees were snapped near intersection of Hwy 59 and CR6. Time estimated based on radar.

Thunderstorm Wind, Lake of the Woods

When
June 12, 2:35 PM CST
Where
Lake of the Woods County, 3.08 mi NW of Hackett
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.850, -94.770

Strong winds and the associated wave action tumbled docks at Morris Point.

Tornado, Marshall

When
June 12, 2:48 PM CST to 2:53 PM CST
Where
Marshall County, 3.41 mi NE of Newfolden to 2.48 mi WSW of Middle River
Rating
EF1
Path length
2.66 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
48.402, -96.274

This tornado was likely wrapped in heavy rain, hail and damaging winds as it tracked for roughly 2.5 miles to around 3 miles SSW of Middle River by 353 pm CDT. It snapped or uprooted numerous ash, poplar, and spruce trees at homesteads and groves along it's path. A total of 6 wooden power poles were snapped on north-south lines along 120th and 130th ave ne. Hail ranged in size from 1 to 2 inches in diameter. Peak winds estimated to 105 mph, with a max width of 300 yards.

Hail, Marshall

When
June 12, 2:52 PM CST
Where
Marshall County, 2.12 mi SSW of Middle River
Measured
2 in hail
Reported by
NWS Storm Survey
Coordinates
48.400, -96.180

Wind-driven hail punched holes in siding and broke out several windows on the west/northwest walls of a house. Hail stones up to golf-ball sized were found in melting piles early the next morning.

Hail, Marshall

When
June 12, 2:53 PM CST
Where
Marshall County, 4.37 mi NNE of Holt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
48.360, -96.150

Deputy reported large golf-ball sized hail at the intersection of Hwy 59 CR28.

Hail, Marshall

When
June 12, 3:07 PM CST
Where
Marshall County, 5.85 mi SE of Middle River
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.370, -96.080

Quarter to ping-pong ball sized hail was reported as accumulating on the ground.

Thunderstorm Wind, Marshall

When
June 12, 3:07 PM CST
Where
Marshall County, 5.85 mi NE of Holt
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.360, -96.090

Hail, Marshall

When
June 12, 3:45 PM CST
Where
Marshall County, 3.6 mi SE of Espelie
Measured
1.25 in hail
Reported by
Public
Coordinates
48.190, -95.630

Hail up to half-dollar sized across southeastern Espelie Township. Time estimated based on radar.

Funnel Cloud, Beltrami

When
June 12, 3:52 PM CST to 3:53 PM CST
Where
Beltrami County, 15 mi SW of Fourtown
Reported by
Trained Spotter
Coordinates
48.127, -95.560

A persistent wall cloud was observed and filmed from State Highway 1, with a brief funnel forming and passing over the highway.

Tornado, Pennington

When
June 12, 4:10 PM CST to 4:11 PM CST
Where
Pennington County, 2.31 mi NE of Erie to 3.09 mi NE of Erie
Rating
EF0
Path length
0.79 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
48.100, -95.630

Tornado tracked for less than a minute through an open field. The ground based dust swirl was filmed or photographed by at least three spotters. A persistent and low wall cloud structure was tracked into the area and was above the swirl, with only a brief condensation cone apparent. First reported via social media and through broadcast media sources. Time estimated based on radar, along with photo and video records. Peak winds estimated to 70 mph, with a maximum width to 75 yards.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyThe tornado archive for Minnesota, 2022Warnings in Minnesota, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041818, 1041819, 1041821, 1041822, 1041823, 1041824, 1041825, 1041826, 1041828, 1041829, 1041830, 1041832, 1041833, 1043710, 1041834.